Over-the-counter medications are among the most widely used and recognized substances in our pharmacies. They treat everything from the common cold, headaches, chronic pain, and even allergies.
Over-the-counter drug addiction is an epidemic among adolescents, teens, and young adults. The younger part of our demographic is more affected by this type of abuse, but the addiction is still seen as having a widespread effect on our society.
Drugs like diphenhydramine, also known as Benadryl, is having a profound impact on a portion of our society that is significant enough to warrant concern. These medications are sold directly to people without a prescription, but they carry the potential for misuse at higher-than-recommended dosages.
The misuse of over-the-counter medications is characterized by taking medicine in a dose or a manner other than directed on the package, taking medicine for the effect it causes or mixing over-the-counter medications to create new products. Having an addiction to drugs or alcohol can create havoc, and it can affect one’s physical health, emotional & mental well-being, and financial security. Addiction, or substance use disorder, is considered a disease by medical and health professionals. The diagnosis is given when an individual meets specific criteria.
Over-the-counter drug addiction to substances like diphenhydramine can cause severe long-term physical damage. These drugs are easy to obtain and don’t carry the stigma of being as dangerous as street drugs like heroin or methamphetamine. Despite their low risk for abuse, many individuals find themselves abusing these over-the-counter medications.
Those who have underlying medical conditions like schizophrenia are at a much higher risk of abusing diphenhydramine. Anyone who has easy access is at risk, but those who are already at risk of drug addiction are at greater risk. Diphenhydramine itself is not particularly addictive, but the euphoria that users can experience at specific doses can create an urge to continue using the drug.
George Rieveschl, a chemist and professor at the University of Cincinnati, discovered diphenhydramine in 1943. The drug was so effective in early testing that global drug giant Pfizer bought it in 1946. In two decades, diphenhydramine was found to inhibit the reuptake of the neurotransmitter serotonin. Diphenhydramine played a significant role in developing the drug fluoxetine (Prozac), which is a selective reuptake inhibitor. Another use of the drug is sometimes to be used as a potentiator of opiates, which means it enhances the effect of the drug. Chemists determined that diphenhydramine has limited abuse potential and is not considered a controlled substance in the United States.
What Is Diphenhydramine?
Diphenhydramine is a common antihistamine medication that is most likely sitting in your medicine cabinet right now. It is labeled as Benadryl, and it is a popular over-the-counter antihistamine drug that treats various allergens. The drug was created with the intention of combatting the actions of histamine, which is a naturally occurring substance produced by your body as a reaction to allergens like dust, pollen, or animal hair.
When you experience sneezing, scratchy feelings in your throat, itchy eyes, runny nose, or difficulty breathing, this is the reaction caused when histamine is produced in your body. Benadryl is commonly used by individuals suffering from cold symptoms to lessen the effects.
Due to the status as an over-the-counter medication, it does not require a prescription to possess. While it is a commonly purchased drug, there is still a long list of side effects that can occur as a result of use. It can cause extreme drowsiness, which is the reason it has become popular among those who abuse it.
On many occasions, user’s will combine the drug with alcohol and other intoxicants to increase the effects. Despite the many ways it can be abused, dangerous side effects can occur that lead to an overdose.
It is important to always take the medication as prescribed to avoid causing an overdose. Overdoses can have lasting and potentially life-threatening effects.
Side Effects of Regular Diphenhydramine Use
Diphenhydramine is often administered in doses of between 25 to 50 milligrams every four to six hours. Diphenhydramine, Benadryl, may interact with monoamine oxidase inhibitors (MAOIs), over-the-counter cough, cold, allergy, or insomnia medication, anxiety or sleep medicines, antidepressants, or any other medicines that cause drowsiness. The drugs intention is to block the effect of histamine in the body, and it is considered an H1 receptor antagonist.
The effects of diphenhydramine are strictly dose-dependent.
- Interrupted coordination
- Dry mouth
- Dry Throat
- Dry nose
- Difficulty urinating
- Blurred vision
- Upset stomach
- Double vision
Recognizing a Diphenhydramine Overdose
Diphenhydramine overdose is the accidental or intentional intake of the drug in a dosage much higher than recommended. As mentioned above, the drug has the potential to interact with other medications that are prescribed or non-prescribed, and the interactions can enhance the therapeutic effects of the other medications. It can result in underside effects such as an overdose.
The signs and symptoms of a diphenhydramine overdose will vary from one person to another. In some cases, it can be mild causing effects that require some monitoring, but in others, it can cause severe effects and affect the digestive system, nervous system, vascular system, respiratory system, or the skin.
In the event of an overdose, immediate medical attention is required to mitigate any potential long-term damage. To do this, you must recognize the signs of a diphenhydramine overdose.
- Hallucinations, delirium, anxiety
- Intense drowsiness, restlessness, nausea
- Inability to speak
- Increased heart rate
- Dry mouth and eyes
- Lack of muscle coordination; inability to walk
- Impaired memory functions
- Flushed and dry skin
- Tinnitus (ringing in ears)
- Difficulty urinating
- Dilated pupils
- Blurry vision
If someone you know has consumed diphenhydramine and is complaining about any of the symptoms mentioned above, it is imperative that you call emergency medical services such as 911 immediately.
How to Treat a Diphenhydramine Overdose
Since a diphenhydramine overdose can lead to a fatality, it’s not just essential to recognize the symptoms, but it’s also necessary to know how to treat the overdose until first responders arrive. If you suspect an overdose has occurred, the first and most important step to take is to call 911 immediately, and then call Poison Control Center at 1-800-222-1222 for further instructions. You must determine the type of drugs that were taken along with diphenhydramine, the time of consumption, age, weight, and current health status.
Once the person who has overdosed is in the care of medical professionals, the following steps can be taken to treat the overdose:
- Administer activated charcoal to avoid further absorption into the body
- Gastric lavage for the elimination of the drug from the stomach
- Manage severe symptoms such as reduce heart rate and control breathing difficulty
- Relieve respiratory distress with an artificial respirator
- Administer laxatives to eliminate the drug from the body
- Administer fluids intravenously
While diphenhydramine overdose can be a life-threatening situation because of delirious behavior caused by hallucinations, the prognosis is often a good one. If the individual survives the first 24 hours, their chances of a full recovery are high. Damage to the brain can become irreversible if oxygen therapy is not administered within a timely manner. The outcomes are generally not fatal when the right treatment is provided.
Let Us Help With Your Diphenhydramine Dependence
Diphenhydramine dependence is less common, but it does occur, and it can result in an overdose. If you or a loved one is struggling with a dependence on diphenhydramine, there is help available. If you or a loved one has overdosed on diphenhydramine, it may be time to reach out for help. Speak to an addiction treatment specialist at Serenity at Summit to learn more about addiction and how it can be treated. Call 844-432-0416 or contact us online to learn more about your addiction therapy options.